MSO Quarterly report: England (April – June 2018); including Controlled Drugs best practice and MHRA alerts
15 Aug 2018
Superintendent update on the NPA Medication Safety Officer's Quarterly report (England) - Quarter 2 2018
I attach my Medication Safety Officer (MSO) report for Quarter 2 2018 which includes an analysis and summary of the most common dispensing errors reported to the NPA during the quarter along with top tips for minimising patient safety incidents, including self-checking guidance and Controlled Drugs (CDs) best practice tips.
Breaches of confidentiality
Following the implementation of the General Data Protection Regulation (GDPR) in May 2018, I would like to highlight patient safety incidents involving breaches of confidentiality. In Quarter 2 of 2018, dispensing errors involving breaches of confidentiality made up 8% of incidents reported to the NPA. Examples of such breaches reported include:
- Handing out medication to the wrong patient due to similar looking/sounding names
- Bagging up medication and attaching the repeat prescription slip in another bag for a different patient
- Incorrect patient name on the label due to different name selected on patient medication record, resulting in an incorrect address label being produced
- Delivering medication to the incorrect recipient
It is important to re-iterate that pharmacy teams are required to have robust procedures in place for investigating and reporting data breaches. Under GDPR, some data breaches require pharmacy contractors to notify the Information Commissioner’s Office (ICO). I also recommend every pharmacy maintains a log of all data breaches, including when the data breach occurred and action taken, as required under GDPR. Further information about data breaches can be found on the NPA website.
Errors involving delivery drivers
As with Quarter 1 of 2018, dispensing errors involving delivery drivers is one of the most common types of incidents reported to the NPA (5% in Quarter 1 2018 and 2% in Quarter 2 2018). Although there has been a significant reduction in reports, further work and improvements are required to prevent such incidents occurring involving deliveries.
Other examples of patient safety incidents
During Quarter 2 of 2018 the NPA received a number of serious patient incident reports. In one case, a pharmacist was involved in a needle stick injury while administering a flu vaccination. A number of cases have also led to patient hospitalisation, including:
- A patient self-administered Humalog® Kwikpen® insulin instead of Humulin® I Kwikpen® due to the pharmacy giving out the wrong insulin, which resulted in the patient suffering from a hypoglycaemic episode during the night
- A patient received the incorrect strength of Asacol® tablets. Instead of 800mg tablets, a lower strength of 400mg was dispensed to the patient; the patient took the incorrect tablets for three weeks and suffered an acute attack of ulcerative colitis, resulting in the patient being hospitalisation
- A patient received a double dose of sodium valproate modified release tablets instead of ranolazine hydrochloride modified release tablets in their monthly blister packs for two weeks leading to the patient being administered to hospital diagnosed with Ventricular Tachycardia (VT) storm
Quarter 2 of 2018 has seen a number of high profile alerts and recalls from the Medicines and Healthcare products Regulatory Agency (MHRA) including:
- Restriction on valproate medicines prescribed to women or girls of childbearing potential unless they are on the Pregnancy Prevention Programme (PPP).
- Class 1 drug alert and product recall was issued for all affected batches of valsartan containing medicines manufactured by Actavis (now Accord) and Dexcel Pharma, with concerns to possible contamination with, N-nitrosodimethylamine (NDMA)
- Reminder to healthcare professionals around the risk of risks of airway obstruction from aspiration and choking of loose/foreign objects when inhaling pMDI
For further information, advice and/or support on any patient safety or pharmacy topic/mater, please contact the NPA Pharmacy Services team on 01727 891800 or email at: firstname.lastname@example.org.
|Leyla Hannbeck MSc, MRPharmS, MBA
NPA Director of Pharmacy
Medication Safety Officer’